Advertisement

Supportive Care in Cancer

, Volume 25, Issue 11, pp 3545–3549 | Cite as

Prevention of palmoplantar erythrodysesthesia in patients treated with pegylated liposomal doxorubicin (Caelyx®)

  • S. JungEmail author
  • J. Sehouli
  • R. Chekerov
  • F. Kluschke
  • A. Patzelt
  • H. Fuss
  • F. Knorr
  • J. Lademann
Original Article
  • 407 Downloads

Abstract

Purpose

Palmoplantar erythrodysesthesia (PPE) is one of the most frequent side effects during systemic treatment with pegylated liposomal doxorubicin (PLD, Caelyx®). PPE lesions show a range of symptoms, from numbness to painful erosions, and can have a major impact on the quality of life in affected patients. Previously, a possible pathomechanism of PPE was found in doxorubicin-treated patients based on radical formation in the skin. Here, a preventive strategy using a topically applied ointment with a high radical protection factor was investigated.

Methods

In this randomized placebo-controlled double-blind study the antioxidant-containing ointment was compared with a placebo ointment regarding PPE grade III occurrence, overall PPE grade I–III occurrence and PPE severity in PLD patients. The verum or placebo cream was topically applied for a period of 16 weeks, starting 3 days prior to the first cycle of chemotherapy. Clinical evaluations were carried out by a dermatologist prior to the first cycle of chemotherapy and every 4 weeks for the duration of 16 weeks.

Results

Thirty-two patients were enrolled in total, of which 17 (66%) completed the study. No PPE grade III was found in the verum group, while five out of seven patients (71%) had to be unblinded in the placebo arm due to PPE grade III (p = 0.003). General PPE occurrence of all grades was 60% under verum and 86% under placebo treatment.

Conclusions

The preventive application of an antioxidant-containing ointment was shown to be significantly more effective in the prevention of PPE grade III compared to placebo treatment.

Keywords

Hand-foot syndrome Palmar plantar erythrodysesthesia Burgdorf’s disease Antioxidants Chemotherapy Dermal side effects Mapisal 

Notes

Compliance with ethical standards

Conflict of interest

The study was supported by Medac, Gesellschaft für klinische Spezialpräparate, Wedel, Germany.

J. Lademann: Consulting role in Medac GmbH.

Primary data is available and the authors agree to allow a review of the data upon request.

References

  1. 1.
    Degen A, Alter M, Schenck F, Satzger I, Volker B, Kapp A, Gutzmer R (2010) The hand-foot-syndrome associated with medical tumor therapy—classification and management. J Dtsch Dermatol Ges 8:652–661PubMedGoogle Scholar
  2. 2.
    Lassere Y, Hoff P (2004) Management of hand-foot syndrome in patients treated with capecitabine (Xeloda). Eur J Oncol Nurs 8(Suppl 1):S31–S40CrossRefGoogle Scholar
  3. 3.
    Lipworth AD, Robert C, Zhu AX (2009) Hand-foot syndrome (hand-foot skin reaction, palmar-plantar erythrodysesthesia): focus on sorafenib and sunitinib. Oncology 77:257–271CrossRefGoogle Scholar
  4. 4.
    Nagore E, Insa A, Sanmartin O (2000) Antineoplastic therapy-induced palmar plantar erythrodysesthesia (‘hand-foot’) syndrome. Incidence, recognition and management. Am J Clin Dermatol 1:225–234CrossRefGoogle Scholar
  5. 5.
    Webster-Gandy JD, How C, Harrold K (2007) Palmar–plantar erythrodysesthesia (PPE): a literature review with commentary on experience in a cancer centre. Eur J Oncol Nurs 11:238–246CrossRefGoogle Scholar
  6. 6.
    Hackbarth M, Haas N, Fotopoulou C, Lichtenegger W, Sehouli J (2008) Chemotherapy-induced dermatological toxicity: frequencies and impact on quality of life in women’s cancers. Results of a prospective study. Support Care Cancer 16:267–273CrossRefGoogle Scholar
  7. 7.
    Farr KP, Safwat A (2011) Palmar-plantar erythrodysesthesia associated with chemotherapy and its treatment. Case Rep Oncol 4:229–235CrossRefGoogle Scholar
  8. 8.
    National_Cancer_Institute (2009) Common Terminology Criteria for Adverse Events v4.0 NCI, NIH, DHHS NIH publication +09–7473Google Scholar
  9. 9.
    Macedo LT, Lima JP, dos Santos LV, Sasse AD (2014) Prevention strategies for chemotherapy-induced hand-foot syndrome: a systematic review and meta-analysis of prospective randomised trials. Support Care Cancer 22:1585–1593PubMedPubMedCentralGoogle Scholar
  10. 10.
    von Moos R, Thuerlimann BJ, Aapro M, Rayson D, Harrold K, Sehouli J, Scotte F, Lorusso D, Dummer R, Lacouture ME, Lademann J, Hauschild A (2008) Pegylated liposomal doxorubicin-associated hand-foot syndrome: recommendations of an international panel of experts. Eur J Cancer 44:781–790CrossRefGoogle Scholar
  11. 11.
    Zhang RX, Wu XJ, Wan DS, Lu ZH, Kong LH, Pan ZZ, Chen G (2012) Celecoxib can prevent capecitabine-related hand-foot syndrome in stage II and III colorectal cancer patients: result of a single-center, prospective randomized phase III trial. Ann Oncol 23:1348–1352CrossRefGoogle Scholar
  12. 12.
    Jacobi U, Waibler E, Schulze P, Sehouli J, Oskay-Ozcelik G, Schmook T, Sterry W, Lademann J (2005) Release of doxorubicin in sweat: first step to induce the palmar-plantar erythrodysesthesia syndrome? Ann Oncol 16:1210–1211CrossRefGoogle Scholar
  13. 13.
    Lademann J, Martschick A, Kluschke F, Richter H, Fluhr JW, Patzelt A, Jung S, Chekerov R, Darvin ME, Haas N, Sterry W, Zastrow L, Sehouli J (2014) Efficient prevention strategy against the development of a palmar-plantar erythrodysesthesia during chemotherapy. Skin Pharmacol Physiol 27:66–70CrossRefGoogle Scholar
  14. 14.
    Schmook T, Jacobi U, Lademann J, Worm M, Stockfleth E (2005) Detection of doxorubicin in the horny layer in a patient suffering from palmar-plantar erythrodysesthesia. Dermatology 210:237–238CrossRefGoogle Scholar
  15. 15.
    Lademann J, Rowert-Huber HJ, Haas N, Kluschke F, Patzelt A, Zastrow L, Lange-Asschenfeldt B, Jung S, Sterry W, Sehouli J (2014) Palmoplantar erythrodysesthesia-like skin symptoms in patients under various chemotherapeutics: preventive and therapeutic options. Skin Pharmacol Physiol 27:228–232Google Scholar
  16. 16.
    Darvin ME, Fluhr JW, Schanzer S, Richter H, Patzelt A, Meinke MC, Zastrow L, Golz K, Doucet O, Sterry W, Lademann J (2011) Dermal carotenoid level and kinetics after topical and systemic administration of antioxidants: enrichment strategies in a controlled in vivo study. J Dermatol Sci 64:53–58CrossRefGoogle Scholar
  17. 17.
    Lawenda BD, Kelly KM, Ladas EJ, Sagar SM, Vickers A, Blumberg JB (2008) Should supplemental antioxidant administration be avoided during chemotherapy and radiation therapy? J Natl Cancer I 100:773–783CrossRefGoogle Scholar
  18. 18.
    Sheu MT, Jhan HJ, Hsieh CM, Wang CJ, Ho HO (2015) Efficacy of antioxidants as a complementary and alternative medicine (CAM) in combination with the chemotherapeutic agent doxorubicin. Integr Cancer Ther 14:184–195CrossRefGoogle Scholar
  19. 19.
    Yamamoto D, Yamamoto C, Iwase S, Kuroda Y, Odagiri H, Nagumo Y (2010) Efficacy of vitamin E treatment for hand-foot syndrome in patients receiving capecitabine. Breast Care 5:415–416CrossRefGoogle Scholar
  20. 20.
    Jung S, Sehouli J, Patzelt A, Lademann J (2015) Influence of mechanical stress on palmoplantar erythrodysesthesia—a case report. Oncol Res Treat 38:42–44CrossRefGoogle Scholar
  21. 21.
    Sibaud V, Delord JP, Chevreau C (2009) Sorafenib-induced hand-foot skin reaction: a Koebner phenomenon? Target Oncol 4:307–310CrossRefGoogle Scholar
  22. 22.
    Hofheinz RD, Gencer D, Schulz H, Stahl M, Hegewisch-Becker S, Loeffler LM, Kronawitter U, Bolz G, Potenberg J, Tauchert F, Al-Batran SE, Schneeweiss A (2015) Mapisal versus urea cream as prophylaxis for capecitabine-associated hand-foot syndrome: a randomized phase III trial of the AIO quality of life working group. J Clin Oncol 33:2444–U2452CrossRefGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany 2017

Authors and Affiliations

  • S. Jung
    • 1
    Email author
  • J. Sehouli
    • 2
  • R. Chekerov
    • 2
  • F. Kluschke
    • 1
  • A. Patzelt
    • 1
  • H. Fuss
    • 3
  • F. Knorr
    • 1
  • J. Lademann
    • 1
  1. 1.Department of Dermatology, Venerology and Allergology, Center of Experimental and Applied Cutaneous PhysiologyCharité – Universitätsmedizin BerlinBerlinGermany
  2. 2.Department of Gynaecology and ObstetricsCharité – Universitätsmedizin BerlinBerlinGermany
  3. 3.Department of Hematology, Oncology and Palliative CareHelios Klinikum Bad SaarowBad SaarowGermany

Personalised recommendations